Dangerous Pet Medication Mixes to Avoid

Pets suffering from multiple or serious health issues often end up taking a variety of medications, and the more they use the more risk that an adverse reaction could be experienced. Drug interactions can occur due to alteration in our body’s capacity to absorb, process, or excrete drugs (among many other less well-known causes) however, the results can be classified into two distinct categories:

  • A diminution efficiency of any one or more of the medications
  • A higher risk of unintended adverse side negative effects

Let’s take a look at some of the medications that could be involved in adverse interactions. What is possible to do in order to help protect our pets.

Corticosteroids and NSAIDs

Nonsteroidal anti-inflammatory drugs (Rimadyl, Metacam, Deramaxx, Etogesic , etc.).) and corticosteroids (prednisone triamcinolone and dexamethasone.) are among the most commonly prescribed classes of drugs in the field of veterinary medicine. Unfortunately, when given in the same order or within several days of one other, stomach issues could result. Pets with a condition may experience low appetite, vomiting or diarrhea, and may form ulcers that rupture or create holes in the digestive tract.

As a guideline pet owners should not be taking corticosteroids or NSAIDs simultaneously. If it’s necessary for a pet using one of these kinds of drugs to begin using the other, vets typically suggest an “wash-out” period of approximately five or six days to avoid interactions between the medications within the body of the pet.

Cimetidine

Cimetidine (Tagamet) can be described as an anti-inflammatory drug that is used to stop or treat ulcers within the pet’s digestive tract. It also blocks (partially blocks) an specific type of enzyme known as Cytochrome P450 (CYP). Numerous medications rely on CYP to aid in the process of getting cleared out of the body. So, if you give your pet cimetidine along with any of these drugs (theophylline aminophylline, lidocaine diazepam and aminophylline for instance) it will be more probable that your pet will experience side symptoms similar to those experienced when taking overdoses of the medication that you are considering. For instance, a pet who is taking cimetidine along with theophylline might become hyper-excitable and experience a rapid heart rate and even experience seizures.

Cimetidine isn’t the only drug to inhibit CYP. Other medications commonly prescribed that are similar to CYP include ketoconazole, an antifungal drug as well as an acid-reducing stomach omprazole and some antibiotics , such as erythromycin and the enrofloxacin. If a drug interaction with CYP is probable then an alternative medication must be taken. For instance it is possible to use the antacids such as ranitidine (Zantac) and Famotidine (Pepcid) are often substituted for Cimetidine.

Phenobarbital

As opposed to cimetidine Phenobarbital has a different issue with regards to interactions between drugs. A common anti-seizure medicine Phenobarbital is a drug that causes the body to create more CYP enzymes, which boosts the elimination rate and reduces the effectiveness of various kinds of medicines, including digoxin, the glucocorticoids, amitriptyline and clomipramine as well as theophyl and lidocaine. This has been noticed in dogs , but not in cats.

In addition, the effect of phenobarbital on CYP enzymes can also increase the removal of phenobarbital from the body. This is why many dogs need an increase in the dose of phenobarbital in time to ensure the same level of seizures control. To ensure that the dog is getting the correct dose of medication, vets can check the amount in bloodstreams This is known as the therapeutic drug monitor.

Serotonin Syndrome

Serotonin is a neurotransmitter. It’s an organic chemical found in the brain (and other areas within the body) that influences the manner that nerve cells “talk” to one another. Different kinds of medications that are commonly prescribed to pets raise serotonin levels inside the brain. If they are combined the combination of their effects could cause a potentially dangerous and even fatal reaction known as serotonin syndrome.

The medications that may be involved in serotonin syndrome in dogs comprise Anipryl (selegiline as well as L-deprenyl), Mitaban and Preventic (amitraz), Clomicalm (clomipramine), Reconcile and Prozac (fluoxetine) as well as Amitriptyline. These drugs are not recommended to be administered at the same time and wash-out periods lasting several weeks might be required in the transition from one drug to one. Signs of serotonin syndrome are poor appetite, nausea, abdominal pain, diarrhea an increase in body temperature and heart rate as well as twitching, tremors, blindness, unsteadiness, high blood pressure as well as eventually death.

Preventing the occurrence of drug interactions in pets

Of course, there are more drug interactions than the ones that are listed in this article. To safeguard your pets ensure that you keep your vet informed of every medication for your pet (including the supplements you are taking, prescription products, odd ingredients in your diet, etc.) you’re currently giving. If your pet’s health begins to take the worst turn and the reason for it isn’t immediately determined, it might make sense to investigate whether there is a drug interaction that could be one of the possible causes. Unfortunately, research on veterinary medicine is lacking in this area, which is why less frequent drug interactions are often diagnosed with information drawn from human medicine, or altering the medications of a pet to see if this resolves the issue.

Leave a Comment

Your email address will not be published.